Antibiotics Side Effects Lawsuit

 

Antibiotics Side Effects and Health Problems

Antibiotics Side Effects Lawsuit AttorneyAntibiotics, often considered the most potent life savers, can lead to serious side effects. According to a study published in the April issue of The Journal of the American Medical Association, antibiotics, such as fluoroquinolones, pose a severe risk of a retinal detachment among current users of the drug, which could lead to vision loss, blindness, and other visionary problems. Another unpublished study warns of a significantly higher risk of acute kidney failure among the users of fluoroquinolone antiobiotics, which include Cipro, Avelox, and Levaquin.

Levaquin, Cipron, and other antibiotics are known to be toxic to the connective tissue and can impact cartilage, causing a risk of tendon ruptures. The study questions the drug makers’ failure to identify this potential concern related to the effect of these drugs on the connective tissue and negligence in studying the potential adverse events of Levaquin and Cipron on the eyes. Some of the symptoms of retinal detachment about which the drug manufacturers failed to warn the users about include:

  • Flashes of light
  • Dramatic rise in the number of floaters
  • Feeling bulky eyes or experiencing heaviness in the eye
  • Central vision loss
  • Dense shadow moving from peripheral to central vision

Antibiotics Side Effects

No doubt these antibiotics help restore health and save life, but inappropriate prescription and misuse of these drugs has the potential of causing adverse events, leaving some patients with severe and permanent vision problems. Often prescribed for bronchitis, sinusitis, earaches, among other infections that can be treated even with less potent drugs, antibiotics can have life threatening side effects, which become apparent after the patient has been cured of the malaise, with the patients experiencing severe pain and weakness. A number of patients even complain of dryness in the eyes, skin, and mouth; uncontrollable shaking; ringing in ears; burning pain and sensation in eyes and feet; delayed urination; tingling in the feet and hands; muscle spasms in back; and heart palpitations. The drugs have the potential of causing severe harm to:

  • central nervous system, leading to depression, brain fog, psychotic reactions, hallucinations, seizures, heart rhythm changes
  • musculoskeletal, visual and renal systems
  • liver, heart, skin, causing disfiguring, painful rashes, phototoxicity
  • gastrointestinal system, causing nausea, intestine infection with diarrhea
  • changes in blood sugar metabolism

Studies and FDA Warning on Antibiotics

A 2005 study published in Oxford Journals blames fluoroquinolones for almost 55% of C. difficile infections at a Quebec hospital. More studies are still under way to establish a direct link between these antibiotics and most of the adverse events. The American Thoracic Society has issued guidelines, warning that adverse reactions of using fluoroquinolones might happen anywhere in the body and that these must not be used as a first-line treatment. It suggests using doxycycline or macrolide first for community-acquired pneumonia.

Consumer advocates had been urging the FDA to push Levaquin and other similar antibiotic drug manufacturers to place stronger tendon rupture warning since 2006. The Public Citizen even filed a petition in 2006, insisting that doctors as well as consumers be made aware of the warnings about the tendon damage risk. However, it took the FDA two years to take action.

In 2008, the FDA directed the antimicrobial manufacturers, including Johnson & Johnson and Cipra, to place a black box label warning on Fluoroquinolones and related antibiotics, telling doctors and patients that the antibiotic drugs pose a severe risk of tendon rupture and tendinitis. According to the Federal Drug Administration, though the use of fluoroquinolones helps treat certain bacterial infections, it raises the risk of a rupture by three fold, with the ruptures or tears occurring in the shoulder, tendons, hands, or the Achilles. The FDA has asked the manufacturers to create a risk evaluation and mitigation strategy to establish that the benefits of the fluoroquinolones outweigh the risks.

Recently, there have been reports that the drug blocks neuromuscular activity. According to a study published in Ophthalmology in 2009 September, the Casey Eye Institute researchers in Portland claim to have found a link between double vision and fluoroquinolones. The Canadian health officials issued a warning in 2011 March that fluoroquinolone antibiotics are linked with myasthenia gravis, worsening of muscle, which can lead to breathing problems and muscle weakness.

The FDA suggests that fluoroquinolones should be used only for the treatment of infections strongly suspected to have been caused by bacteria. However, overuse or misuse of these drugs might kill or damage friendly bacteria. People aged 60 and above and heart, kidney, and lung transplant recipients are at a greater risk of tendinitis and tendon rupture if they take these antibiotics. According to the FDA, the side effects may appear months after the completion of the antibiotic therapy.

Experts caution against administering fluoroquinolones to adults over 60, children under 18, and pregnant and nursing women. People with liver disease or those on a corticosteroids or nonsteroidal anti-inflammatory drug therapy face a higher risk of adverse effects.


Antibiotic Side Effect Lawsuits

A number of lawsuits have been filed in the United States against manufacturers of popular antibiotic drugs, claiming that the drug makers downplayed the risks posed by the drug and showed complete negligence in issuing adequate warning about the severe side effects associated with these antibiotics. The plaintiffs claim that the drug makers were already aware of the Levaquin side effects, but attempted to hide the risk by manipulating data. Last year, more than 2,000 lawsuits were filed by patients who had suffered serious side effects of antibiotics, with a maximum number of patients complaining of tendon rupture.


In 2010 December, a court ruled in favor of an 82-year-old man from Minnesota, who had filed a lawsuit against Johnson & Johnson, claiming that the drug makers did not adequately warn about the risk posed by Levaquin. The court awarded $1.8 million in punitive and compensatory damages to the plaintiff, who claimed having ruptured both Achilles tendons after taking Levaquin antibiotic.


Johnson & Johnson and other antibiotic drug makers face over 3,700 Levaquin lawsuits over tendon ruptures throughout the country. Almost all plaintiffs have hurled similar allegations against the drug makers that they failed to properly warn the consumers and medical fraternity about the risks posed by the medication. They also allege that the drug maker did not issue any public warning that the antibiotics should be discontinued if start experiencing tendon pain.